Pharmaceutical

Study: 20 percent of long-term Reglan users develop Tardive Dyskinesia

At least one published study reports a prevalence of the disfiguring movement disorder called Tardive Dyskinesia in patients who have taken the acid reflux medication Reglan (metoclopramide) for at least three months to be as high as 20 percent, according to the drug’s updated safety label. Earlier this year, the Food and Drug Administration issued a black box warning on Reglan (metoclopramide) and ordered the drug’s label be updated to include the risk of Tardive Dyskinesia after receiving numerous reports of the condition in patients who had taken the drug.

Tardive Dyskinesia is a serious movement disorder caused by Reglan that often persists long after the medication has been stopped. People with the condition generally experience involuntary movements of the face, tongue or extremities. There is no known effective treatment for Tardive Dyskinesia.

While it is hard to predict which patients are likely to develop the syndrome, both the risk of developing the condition and the likelihood that it will become irreversible are believed to increase with the duration of treatment and the total cumulative dose. Those most at risk, however, appear to be the elderly, especially elderly women.

Reglan should be discontinued in patients who develop signs or symptoms of Tardive Dyskinesia. Prolonged treatment – greater than 12 weeks – with Reglan should be avoided in all but rare cases where therapeutic benefit is thought to outweigh the risks to the patient.

Source: FDA